Victoria: The number of illicit drug deaths in B.C. continues to be a major cause of concern, with April 2017 showing the second-highest recorded numbers in a single month in the province, according to the latest statistics from the BC Coroners Service.
Provisional data show that 136 people died as a result of illicit drug use during April, an average of 4.5 each day, and almost double the April 2016 total of 69. The April deaths bring the provisional numbers for the year-to-date to 488, and they show that more than half of all illicit drug deaths involved persons between the ages of 30 and 49 years. Four out of five who died were male.
Of note, nine in 10 illicit drug overdose deaths occurred indoors, including more than half in private residences (54.1%). No deaths occurred at any supervised consumption site (InSite or the Dr. Peter Centre) or at any of the drug overdose prevention sites.
“It is of great concern that despite the harm-reduction measures now in place and the public-safety messages issued, many people are still using illicit drugs in private residences where help is not readily available,” said chief coroner Lisa Lapointe. “I strongly urge those using illicit drugs to do so only at a safe consumption site or drug overdose prevention site, if one is accessible. If one of these sites is not accessible, please use only a small amount of the drug initially and only in the presence of someone willing and able to administer naloxone and call 911 if required. The risks associated with all illicit drugs in the province are extreme, and access to emergency medical assistance is essential to prevent fatal consequences.”
So far in 2017, Vancouver Coastal Health Authority has the highest number (171) of illicit drug-overdose deaths, making up 35% of all illicit drug-overdose deaths, followed by Fraser Health Authority (145 deaths, 29.7% of all illicit drug-overdose deaths).
Anyone using any illicit drugs or accompanying anyone who is using needs to follow harm-reduction measures. These include never using alone, having medical expertise and/or naloxone and a sober person trained in its use readily available when using, and knowing the signs of an overdose and calling 911 immediately.